Back to hair blogs


Atrophy in FFA: Is it from my topical steroids?

Atrophy in FFA is often from the disease itself 

 

A common concern from patients with FFA is that their steroids caused atrophy. By atrophy we mean thinning of the skin. Patients with atrophy have thin skin, visible veins. In FFA atrophy leads to blue veins becoming easy to see throughout the frontal scalp and especially at the temples. Patients want new options for treating the disease because they are worried about the atrophy.

 

FFA Causes Atrophy

There is one assumption that is often wrong here - and that is that steroids are the sole cause of atrophy in FFA. MOST of the time the steroids are not the main cause of the atrophy ! It is very important to keep in mind that the disease itself causes atrophy and visible veins. It is certainly very true that the steroids can cause atrophy too. But FFA itself is usually the leading cause of atrophy in patients with FFA. Many many patients with FFA who have never used steroids can have atrophy - some severe. In fact, severe atrophy is one of the so called poor prognosis signs in FFA. 

 

Treatment Considerations for Patients with Marked Atrophy

When patients show a considerable amount of atrophy, I usually try to limit this by using non steroids instead of steroid. Non steroids such as pimecrolimus (Elidel) and tacrolimus (Protopic) do not cause atrophy. They seem equivalent although no comparison studies have been done.  My previous research has also shown that finasteride and dutasteride may actually reverse atrophy in a proportion of patients. 

 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->